Medical questions & health advice by board certified doctors
"My legs and ankles swell very badly after I have been sitting at my computer for 2-3 hours. Is there something can do to eliminate this swelling?"
I am a 65 year old retired female school teacher, and am supplementing my retirement income by working online tutoring students. This requires me to sit at my computer for at least 2 hours at a time. I have tried to deal with this problem by eliminating most salt from my diet, but this has only helped a little bit. My blood pressure is 117 over 70, so this is not the problem. I have never had this problem before, but I have never had to sit for long periods of time before. I take no medications except a one a day vitamin/mineral supplement.
What you are describing sounds like dependent edema. In your case I think it is caused by venous insufficiency, which causes blood to pool in your legs and fluid to seep out into your tissue. When you are sitting, the blood coming from your lower legs has a hard time getting back to the heart. As a result, some of the fluid must leave the veins in the lowest part of the legs. While lowering your salt intake is almost always a good idea, it is only likely to have a small effect on your leg edema (but a good thought). Perhaps the best first step for you to take is to spend less time in your chair in front of the computer. You could start by standing up periodically and walking around the room to get your blood flowing. Another measure you can take is to wear compressive stockings, or T.E.D. hose. The compression around your lower legs will prevent this fluid from leaving your veins and causing the edema. I should say that since lower limb edema can be a sign of other diseases such as heart disease, liver disease, and kidney disease, you should be evaluated by a physician before starting any therapy yourself. The best type of physician for you to see for this problem is a primary care physician such as an internist.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.